Title: Patient groups at risk of drug/nutrient interactions
Key words: dietary variability, drugs, interactions, vitamin B6, vitamin D, folic acid, anticonvulsants, folate deficiency, alcoholics, pregnancy, neural tube defects, indigestion, acid reflux, peptic ulcers, antacids, milk, iron absorption, H2 antagonists, antibiotics, H. pylori, acne, diuretics, potassium-sparing diuretics, hypokalaemia, diarrhoea, fistulae, ileostomy, colostomy, malabsorption, purgatives, overuse, elderly, poor diet, weight loss, anticoagulants, fat metabolism, vitamin K, paraffin, cholestyramine, orlistat, Asian, vitamin E, EPA, DHA, oily fish, fish oils,
Date: Sept 2006
Category: Materia medica
Author: Morgan, G.
Patient groups at risk of drug/nutrient interactions
Increasing dietary variability coupled with the increasing use of drugs has meant that the number of possible drug-nutrient interactions has steadily risen during the last few years. Below are four examples of such interactions that might be met in clinical practice.
Interactions between the vitamins B6, D and folic acid and anticonvulsant drugs have been widely reported. The following facts relating to folic acid make it particularly important in clinical practice.
• Chronic ingestion of anticonvulsants is associated with folate deficiency (Chanarin 1979).
• Dietary folate deficiency is very prevalent, affecting 5-10% of the population (Garrow 2000).
• In alcoholics folic acid is the most common vitamin deficiency, ranging from 6-87% in some series (Garrow 2000).
• Folate deficiency is common in the final trimester of pregnancy. Conversely, taking folate supplements in early pregnancy, in an effort to reduce the incidence of neural tube defects, may decrease rather than increase anticonvulsant control.
These facts highlight the problem that in patients whose dietary practices change suddenly, through for example alcoholism or through diminished or excessive intake during pregnancy, anticonvulsant control may be significantly jeopardized. Monitoring of such patients would therefore be in order.
2. Gastric hyperacidity
Patients with indigestion, acid reflux or peptic ulcers may take a variety of drugs such as H2 antagonists which exert a significant effect on gastro-intestinal function and the absorption of essential nutrients. the effect of antacids, one of the most commonly used medications, on antibiotic absorption is mentioned here. Antacids contain the alkali salts of calcium, magnesium and aluminium. As well as impairing iron absorption, these salts have been shown to interfere with penicillin and tetracycline absorption. If excessive milk is also taken as antacid medication, tetracycline, ciprofloxacin and norfloxacin absorption is also impaired. Such medication may interfere with antibiotic efficacy and be important in the treatment of acute infections, such as H. Pylori eradication programmes, or in chronic conditions such as acne. Taking such drugs at least 2 hours away from either food or such medication is therefore to be recommended (Fleischer et al. 1999).
3. Diuretic therapy
Non-sparing potassium diuretics are widely used in clinical practice and have been found to be a not uncommon cause of hypokalaemia. When combined with increased potassium losses from the bowel the danger of this becoming significant is increased (Wrong 2000). Such conditions would include vomiting, diarrhoea, fistulae, including ileostomies and colostomies, malabsorption or overuse of purgatives. Purely dietary factors are not thought to be paramount but in the presence of the above factors they are likely to contribute to the resulting hypokalaemia. this is most likely to arise in the elderly and infirm where poor diet and weight loss are features.
Anticoagulants have been associated with a variety of cross-drug reactions but also with nutritionally related absorption problems, all of which affect affect anticoagulant control.
Here we focus on the relationship of fat metabolism and anticoagulant therapy.
• The fat-soluble vitamins D, E and K all interface with anticoagulant drugs. Vitamin K is particularly important as it directly antidotes the effect of anticoagulants. In cases of malabsorption, paraffin, cholestyramine or orlistat use, vitamin K deficiency may be a significant clinical factor (Harris 1995).
• By contrast, anticoagulants impair the absorption of vitamin D and, in certain vulnerable populations such as in certain Asian communities (Stephens et al. 1982), this could further predispose to the development of osteomalacia.
• Vitamin E potentiates anticoagulants and if taken in excess by supplementation could interfere with anticoagulant control.
• Excessive consumption of oily fish, which contain high levels of EPA and DHA, augment the effects of anticoagulants leading to poor anticoagulant control.
These special groups highlight the circumspection that needs to be shown considering possible drug-nutrient interactions in a clinical setting.
1. Mason P (2001) Lecture Notes.
2. Chanarin I (1979) The Megaloblastic
Anaemias, 2nd edn.
3. Garrow JS (2000) In: Human Nutrition and
Dietetics, 10th edn. Churchill
4. Fleischer D, Li C, Zhou Y, Pao LH, Karim M (1999) Drug, meal and formulation interactions influencing drug absorption after oral administration. Clinical implications. Clin Pharmacokinet 36: 233-54
5. Wrong O (2000) In: Human Nutrition and Dietetics, 10th edn. Churchill,
6. Harris JE (1995) Interaction of dietary factors with oral anticoagulants: review and applications. J Am Diet Assoc 95: 580-4
7. Stephens WP, et al. (1982) Observations on the natural history of vitamin D deficiency amongst Asian immigrants. Quarterly J Med 51: 171-88